Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Rapid City, SD

July 9, 2021Campbell County, Crook County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2021, 5:27 PM MDT for Campbell County, Crook County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2021, 5:27 PM MDT (23:27 UTC)
Expired
Jul 9, 2021, 6:30 PM MDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Campbell County, WY, Crook County, WY

The radar

The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:45 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
245 PM MDT Fri Jul 9 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 155 PM MDT Fri Jul 9 2021

Upper ridge currently over the area will give way to a shortwave
trough dropping southeastward out of Montana, bringing showers
and thunderstorms to much of the forecast area tonight into
Saturday. At the surface, a deepening region of low pressure is
centered over Colorado, producing breezy northeasterly winds and
weak low level upslope flow over the forecast area this afternoon.
Currently, MLCAPE is highest (around 3000J/KG) along a E-W
boundary in Nebraska, decreasing to around 1000-2000J/KG in
southwestern South Dakota. Abundant CIN currently remains in
place over the forecast area, keeping a cap on any surface based
convection. May see a few storms try to develop along the
convergence zone over the Black Hills during the rest of the
afternoon, but the main activity will develop over northeastern
Wyoming during the late afternoon and spread southeastward due to
increasing ascent associated the the upper trough. Shear profiles
indicate that some severe storms will be possible, with large
hail and damaging wind gusts, especially as storms crossing
northeastern Wyoming reach the region of strongest (60+kts) of
0-6km bulk shear and instability toward the srn and central Black
Hills, extending into far southwestern SD.

Convection should become elevated later this evening with
strong/isolated severe storms moving east across mainly the
southern half of the SD side of the forecast area.

On Saturday, the upper trough will continue to move off to the
east of the region. However with cyclonic flow and CAA aloft
promoting instability expect some showers and thunderstorms over
mainly the SD side of the forecast area, drying out by evening as
breezy/gusty northerly winds bring in drier air.

An upper ridge on Sunday and Monday, will bring mostly dry
weather and warm temperatures, then another upper trough will
move across the US/Canadian border mid-week bringing increased
chances for showers and storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 155 PM MDT Fri Jul 9 2021

ISO/SCT TSRA are expected to develop and move over the region late
afternoon and evening. Any overhead storms may bring localized
IFR/LIFR conditions, along with a threat for large hail and
damaging winds.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Dye
Hazardous weather outlook, Jul 9, 5:31 AM MDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Fri Jul 9 2021

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
101300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. Some of these storms could be severe, with
very large hail and damaging winds the primary threats. The main
area of concern is from northeastern WY southeastward through
south central SD.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-014-101300-
Harding-Perkins-Ziebach-
531 AM MDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will again be possible this
afternoon and evening. However, severe weather is not anticipated
over far northwestern SD at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms will be possible Saturday. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 9, 3:41 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
341 PM MDT Fri Jul 9 2021

SDZ028-092215-
Central Black Hills SD-
341 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON COUNTY...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mystic, or 10 miles northwest of Hill City, moving southeast at 25
mph.

Pea to penny size hail will be possible with this storm.

Locations impacted include...
Johnson Siding, Silver City, Rochford, Mystic, Pactola Reservoir,
Sheridan Lake and Deerfield Reservoir.

LAT...LON 4403 10379 4414 10374 4411 10337 4391 10349
TIME...MOT...LOC 2140Z 299DEG 23KT 4407 10367

Eagan
Special weather statement, Jul 9, 4:10 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
410 PM MDT Fri Jul 9 2021

SDZ026-028>031-074-092245-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Black Hills SD-Rapid City SD-
410 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockerville, or 9 miles east of Hill City, moving southeast at 40
mph.

Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Southwestern Rapid City, Hermosa, Keystone, Hisega, Hayward,
Rockerville, Keystone Wye, Bear Country, Hart Ranch, Thompson Butte,
Sheridan Lake, Black Gap, Reptile Gardens and Mount Rushmore National
Memorial.

LAT...LON 4393 10351 4406 10341 4393 10295 4368 10315
TIME...MOT...LOC 2210Z 301DEG 33KT 4396 10338

Eagan
Special weather statement, Jul 9, 4:30 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
430 PM MDT Fri Jul 9 2021

SDZ028-029-092245-
Central Black Hills SD-Southern Black Hills SD-
430 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Deerfield Reservoir, or 10 miles west of Hill
City, moving east at 40 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Hill City, Deerfield, Deerfield Reservoir, Crazy Horse Memorial, Bear
Mountain Lookout and Medicine Mountain.

LAT...LON 4388 10396 4406 10391 4406 10350 4380 10359
TIME...MOT...LOC 2229Z 276DEG 33KT 4397 10377

Eagan
Special weather statement, Jul 9, 4:47 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Fri Jul 9 2021

SDZ028-029-092315-
Central Black Hills SD-Southern Black Hills SD-
447 PM MDT Fri Jul 9 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northwest of Bear Mountain Lookout, or 10 miles west of Hill
City, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Custer, Hill City, Mount Rushmore National Memorial, Keystone Wye,
Stockade Lake, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain,
Sheridan Lake, Bear Mountain Lookout, Mount Coolidge, Black Elk Peak,
Horse Thief Lake, Palmer Gulch Resort and northwestern Custer State
Park.

LAT...LON 4383 10389 4398 10386 4398 10343 4372 10348
TIME...MOT...LOC 2247Z 274DEG 30KT 4392 10378

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:14 PM MDTSevere Thunderstorm WarningUNRCuster, Jackson, Oglala Lakota, Pennington61 min
Jul 8, 6:39 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins66 min
Jul 8, 6:58 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach47 min
Jul 8, 7:10 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota65 min
Jul 8, 7:42 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach63 min
Jul 8, 7:43 PM MDTSevere Thunderstorm WarningUNRPerkins62 min
Jul 8, 8:11 PM MDTSpecial Weather StatementUNRBennett34 min
Jul 8, 8:32 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach58 min
Jul 8, 8:34 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach56 min
Jul 8, 9:28 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach62 min
Jul 8, 9:30 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach24 min
Jul 8, 10:25 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette65 min
Jul 8, 11:20 PM MDTSevere Thunderstorm WarningUNRMellette, Todd40 min
Jul 8, 11:56 PM MDTSpecial Weather StatementUNRTripp49 min
Jul 9, 3:41 PM MDTSpecial Weather StatementUNRCuster34 min
Jul 9, 3:57 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington12 min
Jul 9, 4:10 PM MDTSpecial Weather StatementUNRCuster35 min
Jul 9, 4:30 PM MDTSpecial Weather StatementUNRCuster15 min
Jul 9, 4:47 PM MDTSpecial Weather StatementUNRCuster28 min
Jul 9, 5:28 PM MDTSpecial Weather StatementUNRCuster32 min
Jul 9, 5:41 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota28 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.